Mirena IUD and hair loss

by Darcy
(Michigan)

I started down this path back in Feb 2020 at the age of 38. After 1.5 years of really bad PMS symptoms, and breast tenderness that would start a week before my period and then heavy periods, I scheduled an appointment with my doctor. Before this I had very light periods and virtually no cramping or pains during my periods. Also, during the 1.5 years prior to 2020, I also had really bad hormonal acne. I would break out every month around my chin and neck. It was horrible.

In Feb 2020, my doctor put me on a low estrogen birth control pill to manage my PMS symptoms and heavy periods, which is the first time I’ve taken any birth control in over 12 years. Within the first week I had gained 5 pounds! I am not a big person (5’2.5” and normally 120-125lbs), so the 5 extra pounds was significant. I stopped taking the pill after the first month.

I went back to my doctor in June 9, 2020 and had the Mirena put in based on my doctor’s recommendation. At first it was great, all of my PMS symptoms were gone and I experienced no side effects. Then in September 2020, I started noticing a significant amount of hair loss daily. I thought eventually my system would balance out and my hair shedding would stop, but it continued, so on Nov 24, 2020 I had the Mirena removed.

My hair shedding has continued falling out in large handfuls daily. I have lost about 40% of my hair, which is heartbreaking! By January 2021, my acne has returned along my chin and neck :(

I do not trust doctors and based on some research I started taking the following supplements in Dec 2020:

BioTrust Multi-Collagen – 1 scoop daily
2,000IU Vitamin D3
1,000mg Vitamin C
1,000mcg Vitamin B12
Folexin (hair supplement)

My hair continued to fall out so I researched some more and came across Progesterone Therapy and the Natpro cream on your site. I wish I would have saw this back in Feb 2020! Based on your website, I purchased the Natrpro progesterone cream. I also started taking the following vitamins on 2/3/21 (in addition to the ones listed above)

3000mg – Inositol
2000mg – NAC
5mg – Biotin
100mg - Thiamine B1
5000IU – Vitamin D3 (increased from the 2000 I was taking)

I started taking 200mg (4 pumps) the Natpro progesterone cream on 1/31/21 which was in the middle of my luteal phase. I was only taking the cream for 7 days before I started bleeding. I have a 26-28 day cycle (still trying to figure out as I’ve never tracked it closely).

I stopped the Natpro as soon as I started bleeding on 2/7/21. During days 1-7, I gained 3 pounds and my face broke out in acne. During days 7-12 I had frequent headaches, but my hair stopped shedding.

I started the 200mg Natpro again on day 12 (which should be 14 days before my next period), Feb 19, 2021. The first couple days I felt great, but the last two days I’ve not slept well. I am waking up with night sweats, nausea and my hair has started shedding in large handfuls again!

I know your website says the Natpro should not cause hair loss, but my shedding increases while I’m taking the cream. Do I need to increase the amount of progesterone cream or am I taking too much? I don’t know what to do, but I need my hair to stop falling out! Please help!

Comments for Mirena IUD and hair loss

Click here to add your own comments

Feb 24, 2021
Follow up to my original post
by: Darcy

I woke up in the middle of the night, again, with night sweats and this tingling sensation in my legs, hips and butt. I was wide awake and could not fall back to sleep. I decided to use another 50mg of the Natpro to see if that would help. I immediately got this burning sensation all over my body, my heart started racing, my stomach was upset and I got a slight headache. After about 10 minutes the burning sensation went away, but my entire body has this tingling sensation. I only received 3 hours of sleep. I continued my dose this morning as I don't know what to do! I take 100mg at 8am and 100mg at 8pm. I still have an upset stomach and this weird tingling sensation all over my body.

Please help! I don't know if I should take less, more, none??

Feb 25, 2021
Mirena IUD and hair loss
by: Joy

Hi Darcy

You only have to type in the word Mirena in the search bar to see the terrible side effects that the Mirena can cause. You have and probably still are experiencing a lot of them.

I am pleased that you have started to use Natpro, you will notice a big difference if used correctly. Please read the How to use Progesterone Cream page. Take note of Estrogen Dominance symptoms which you are because of the drug based contraceptives that you have been used.

The thing to remember that no matter what you decided to use, you will always experience adverse symptoms when first using. In the case of progesterone, the body needs to adjust. This can take anything from 2-6 months, longer if symptoms are severe. I suggest that you stay on the amount that you are using, give it time to work however, if you feel that it is not working for you, then increase the amount. It is up to you to see what suits you best. You will have to experiment with this.

You are on the right track regarding the nutrients that you are taking. Please include magnesium as that is an important co-factor for D3 as mentioned on the website. You might like to read the Hair Loss and Acne pages.

You are also in Peri-Menopause which can be such a challenge. Most women use progesterone every day with no breaks during this phase. It might help you too.

Progesterone is a calming hormone, it should help with sleep problems, but again, this could take time.

It may be a good idea to have your adrenals checked too.

Good luck.

Feb 26, 2021
Follow up to my original post
by: Darcy

Thank you for your response. I did read through all of the threads regarding the Mirena and hair loss and that is why I had my Mirena removed in November and purchased all of the supplements and Natpro cream. I was super hopeful it would stop my hair loss. My Mirena was removed 3 months ago and I'm still losing hair!

I've been taking the Natpro for 7 days now (this is my second month) and I had to increase it to 300mg (150mg twice a day) due to the awful side effects I was having. I'm assuming it was due to my estrogen dominance. I feel great now! :) I'm much happier, I've lost the 3 pounds that I gained and I'm sleeping good. I am still waking up with night sweats, but overall feeling much better. The problem is my hair is falling out in larger handfuls than it did when I was on the Mirena now! I know everything takes time, but my hair loss nightmare started 6 months ago so I do not have much left to lose :( Since the Mirena was removed 3 months ago and I'm on my second month with Natpro (although the first month was shortened), why am I still losing so much hair, and more now?

Should I take the Natpro without stopping through my next period and try that for a month or two?

Mar 01, 2021
Follow up on my original post
by: Joy

Hi Darcy

It can take a long time before the body returns to normal after having a Mirena. I really do feel that you should be using progesterone every day with no breaks from now on as mentioned in my previous post. Your body is also adjusting to progesterone and it needs to settle down, it can cause so many disruptions when first using it. As mentioned, this can take 2-6 months, sometimes longer before the body adjust. I can't offer any further advice regarding hair loss other than what I have already mentioned. Progesterone therapy affects women differently, time and patience is needed.

Jul 06, 2021
Mirena - my experience
by: Anonymous

Hi,
I have a similar story to yours. After my first child, I had the mirena placed. Over the course of two years slowly I developed similar symptoms. hair loss, neurological tingling, dissociation, severe anxiety and depression. I finally against my doctors recommendation, had it removed. I immediately felt better. I went to a more holistic womens practice and found that people who have issues with low progesterone, don't do well w/ progestin type therapy. which is what is in Mirena. It drives your low hormones, lower. and u have estrogen dominance as well. I went on progesterone cream at that time, and took a high dose cream, compounded by a natural pharmacist - If i remember correctly it was 100mg 2x daily or 50mg 2x daily.

It was a lifesaver. I became myself again for the first time in a long time. Low progesterone is no joke. I am now on it again and using 50mg daily and will likely go up in dose because it isn't entirely taking all of the symptoms away but, I love this site as a resource.

Jul 07, 2021
Mirena - my experience
by: Joy

Hi there - thanks so much for your kind words.  You have come to the right place for the correct information.

I have said this before and I will say it again, the Mirena should be banned!  I'll leave it there but one only has to read up on the side effects to be convinced, scary.  Of course, we do not get informed of the side effects at the time of inversion, sad.

I am so pleased that you found relief from progesterone.  I would just like to point out that nothing less than 100mg per day is needed, anything less will aggravate estrogen receptors.  It also explains why not all your symptoms have cleared.  All this has been mentioned on the links provided above.  
Keep on using progesterone, it's the correct thing to do.

Take care. 

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Share this page:
Find this page helpful? Please tell others. Here's how...

Would you prefer to share this page with others by linking to it?

  1. Click on the HTML link code below.
  2. Copy and paste it, adding a note of your own, into your blog, a Web page, forums, a blog comment, your Facebook account, or anywhere that someone would find this page valuable.

Search over 8,400 pages on this site...